Letters to the Editor
Safety of Kava for Patients with Mild Anxiety Disorders
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2008 Aug 15;78(4):433.
Original Article: Herbal and Dietary Supplements for Treatment of Anxiety Disorders
Issue Date: August 15, 2007
Available at: http://www.aafp.org/afp/20070815/549.html
to the editor: In early 2002, the U.S. Food and Drug Administration (FDA) issued a letter to health care professionals recommending that persons with liver disease or those who were taking drugs that may affect the liver should consult a physician before using kava because of rare cases of liver toxicity in kava users.1 In a consumer advisory, the FDA urged people using kava who developed symptoms of liver disease to consult a physician.2 Subsequently, many studies have examined the safety and potential mechanisms of toxicity of kava. Despite FDA warnings, kava remains an extremely popular supplement in the United States. Kava is used most frequently to treat anxiety, depression, insomnia, stress, and menopausal symptoms. The appearance of severe liver toxicity in patients in Europe followed decisions to import the stems and leaves of the kava plant even though traditional preparations used only the roots. Research has identified toxic compounds found in the stem and leaves that are not found in the kava root. The World Health Organization has joined with the Natural Standard Research Collaboration (NSRC) to issue an updated report on the hepatotoxicity of kava.3
The use of the more toxic parts of the kava plant may explain some instances of hepatotoxicity, but psychosocial factors may also contribute to increased use and possible exposure to toxic effects from dietary supplements. Patients taking dietary supplements often do not report this use to their physicians. Kava downregulates the liver enzymes that metabolize many prescribed medications, including the benzodiazepines and selective serotonin reuptake inhibitors commonly used to treat anxiety disorders. As a result, the combination of kava and prescription anxiety medications places patients at risk for hepatotoxic drug interactions.
In our review in AFP of herbal and dietary supplements for treatment of anxiety disorders, we sought high-quality evidence that could support the use of any dietary supplements for the treatment of anxiety disorders. We found solid evidence that kava, when taken for mild-to-moderate generalized anxiety disorder (GAD) for less than 24 weeks, produced significant reductions in symptoms with side effects similar to commonly prescribed medications for this disorder. There is no data supporting kava use for other anxiety disorders, and we did not review the evidence for other uses. The FDA warnings in 2002 are still in effect and are echoed widely by respected sources such as the Natural Medicines Comprehensive Database,4 the National Center for Complementary and Alternative Medicine,5 and the NSRC research collaboration.6 Given the lack of regulation for supplements and the absence of clear indicators of who is at risk for toxic reactions, cautionary statements continue to be justified. Physicians who supervise patients taking kava for the treatment of GAD should take care to avoid the following: (1) high dosages (more than 300 mg per day); (2) combining kava with hepatoactive agents; (3) using non-root preparations; and (4) exposure for longer than 24 weeks. Use of WS1490 standardized kava extract is also recommended. If these safety precautions are followed, kava can be appropriate therapy for selected patients diagnosed with GAD.
Author disclosure: Nothing to disclose.
1. U.S. Food and Drug Administration. Center for Food Safety and Applied Nutrition. Office of Nutritional Products, Labeling, and Dietary Supplements. Letter to Health Care Professionals: FDA issues consumer advisory that kava products may be associated with severe liver injury. March 25, 2002. http://www.cfsan.fda.gov/~dms/ds-ltr29.html. Accessed November 5, 2007.
2. U.S. Food and Drug Administration. Center for Food Safety and Applied Nutrition. Consumer Advisory: Kava-containing dietary supplements may be associated with sever liver injury. March 25, 2002. http://www.cfsan.fda.gov/~dms/addskava.html. Accessed May 26, 2006.
3. World Health Organization. Assessment of the Risk of Hepatotoxicity with Kava Products. WHO Press; Carbondale, Colo., 2007.
4. Natural Medicines Comprehensive Database. http://www.naturaldatabase.com. Accessed December 1, 2006.
5. National Center for Complementary and Alternative Medicine. Herbs at a glance: Kava. http://nccam.nih.gov/health/kava/. Accessed November 5, 2007.
6. Natural Standard. Professional monograph: Kava (Piper methysticum G. Forst) national standard monograph. http://www.naturalstandard.com. Accessed November 5, 2007.
Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.
Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
Copyright © 2008 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions